School refusal in adolescent young man: could this be an idiopathic amotivational syndrome? Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • This is the case of a 17-year-old male student who presented to an outpatient clinic with a 3-year episode of increasing anxiety and amotivation related to attending school. Initially affecting only his school work and attendance, the amotivation grew to affect his activities of daily living such as personal hygiene maintenance. There were no discernible psychosocial stressors. The patient did not report any bullying at school or any sort of abuse. At the time of presentation, there were also some depressive symptoms and visual perceptual abnormalities; both appeared subsequent to the amotivation. Escitalopram treated the depressive symptoms and risperidone minimised the perceptual disturbances; methylphenidate was not effective for this patient. The medications did not improve the patient's motivation. At the time of writing, the patient remained in stable state in terms of mood but unable to return to school.

publication date

  • April 1, 2014